FAQContact usTerms of servicePrivacy Policy

Breast cancer chemo raises risk of heart problems

Thursday August 30, 2012
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
Women who have breast cancer and are treated with two chemotherapy drugs may experience more cardiac problems than shown in previous studies, researchers reported.

The findings, which appeared Aug. 30 on the website of the Journal of the National Cancer Institute, are significant because breast cancer is becoming a chronic disease, with more and more patients surviving longer, said Erin Aiello Bowles, MPH, the study’s lead author and an epidemiologist at Group Health Research Institute. Breast cancer is one of the most common cancers in the United States, with an estimated 232,620 new diagnoses in 2011.

Bowles and fellow researchers estimated real-world use of anthracycline and trastuzumab use and their associations with heart failure and cardiomyopathy. Earlier clinical trials had shown that women treated for breast cancer with the drugs were at increased risk for heart failure, cardiomyopathy or both.

Like most clinical trials, the earlier trials excluded large categories of patients, including elderly women and those with other health problems such as existing heart disease.

“We tried to take a broader look by estimating the risk of heart failure in a more general population,” Bowles said. “We looked at all the women in a population with breast cancer, not selected ones. Our study shows that people who are not generally eligible for clinical trials — older women and those with existing heart failure — do receive these drugs in real life.”

In the population-based, retrospective cohort study of 12,500 women diagnosed with invasive breast cancer, the overall risk of developing either heart failure or cardiomyopathy was 1.4 times higher in women on anthracycline alone compared with no chemotherapy. That finding was similar to results of previous clinical trials.

The overall risk of these cardiac problems was four times greater among women who used trastuzumab alone. And the risk among women who used both anthracycline and trastuzumab was greater than previously reported — seven times higher when compared with those not taking the medications.

Women receiving anthracycline — with or without trastuzumab — tended to be younger and without other illnesses. Women on trastuzumab alone tended to be older and have more illnesses.

Chemotherapy can cause cardiac problems through several mechanisms, Bowles said. “These drugs are toxic. They kill cancer cells, and sometimes kill other cells in the body, too. These drugs are still important for women with breast cancer to use because we know they improve survival. But as with any drug, people need to be aware of the risks, too.”


Send comments to editor@nurse.com or post comments below.